Arizona, 2012

Flash Flooding and Heavy Rain in Arizona, July 29, 2012

July 29, 2012 · NWS PSR · 4 events in 2 counties and zones

Scattered thunderstorms developed across the deserts of south central Arizona, including the greater Phoenix metropolitan area, during the afternoon hours on July 29th. 5 inches per hour.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered thunderstorms developed across the deserts of south central Arizona, including the greater Phoenix metropolitan area, during the afternoon hours on July 29th. Due to the very moist and unstable nature of the atmosphere, the thunderstorms produced locally heavy rainfall with rainfall rates in excess of 1.5 inches per hour. The excessive rain led to episodes of flash flooding, primarily in the southeast portions of the Phoenix area, and unfortunately led to the death of a 2 year old boy who was swept down a flooded wash in Queen Creek.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 29, 4:00 PM MST, 45 minutes earlier.

Area forecast discussion, Jul 29, 4:00 PM MST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
400 PM MST SUN JUL 29 2012

.UPDATE...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
SUBSTANTIAL MONSOON MOISTURE COMBINED WITH PASSING WEATHER
DISTURBANCES WILL LEAD TO ABOVE NORMAL STORM CHANCES INTO
TUESDAY...ESPECIALLY OVER SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA. STORM CHANCES WILL DECLINE WEDNESDAY AND RETREAT TO
SOUTH-CENTRAL ARIZONA THURSDAY THROUGH SUNDAY AS DRIER AIR MOVES IN
FROM THE WEST. ANTICIPATE BELOW NORMAL HIGH TEMPERATURES EARLY THIS
WEEK...INCREASING TO NEAR NORMAL DURING THE LATTER HALF OF THE WEEK.

&&

.DISCUSSION...
ISOLATED STORM ACTIVITY HAS DEVELOPED OVER SOUTH-CENTRAL ARIZONA
EARLY THIS AFTERNOON. INDIVIDUAL STORMS HAVE SHOWN SOME STRENGTH TO
THEM BUT THEY ARE SHORT LIVED AND ARE MOVING AT ABOUT 15-20 MPH.
WITH SUCH MOVEMENT...FLASH FLOOD POTENTIAL IS REDUCED THOUGH NOT
ELIMINATED. AN INVERTED TROUGH MOVING NORTHWESTWARD INTO ARIZONA
THIS AFTERNOON AND TONIGHT WILL LEAD TO FURTHER STORM DEVELOPMENT.
CLOUDS OVER SOUTHWEST ARIZONA AND FAR SOUTHEAST CALIFORNIA HAVE
INHIBITED STORM DEVELOPMENT SO FAR. ANTICIPATE THAT STORMS OVER
SOUTH-CENTRAL ARIZONA WILL INFLUENCE DEVELOPMENT THIS EVENING OVER
MAINLY SOUTHWEST ARIZONA. HOWEVER...PRECIPITABLE WATER IS INCREASING
OVER SOUTHEAST CALIFORNIA AND THUS THERE WILL BE AT LEAST SLIGHT
CHANCES THERE TONIGHT. AS PREVIOUSLY DISCUSSED...MODEL FORECASTED
UPPER LEVEL DIVERGENCE IS ADVERTISED TO BE MOST FAVORABLE OVER THE
AREAS THAT HAVE HAD THE MOST CLOUD COVER. MEANWHILE...VORTICITY
ADVECTION WILL PROVIDE SOME DYNAMICAL SUPPORT TO SOUTH-CENTRAL
ARIZONA THIS EVENING BUT IT REMAINS TO BE SEEN HOW MUCH EXTRA PUNCH
THAT WILL PROVIDE. BY THE TIME THE VORTICITY ADVECTION REACHES
SOUTHWEST ARIZONA...IT WILL BE WELL PAST SUNSET. GIVEN THE PRESENCE
OF THE INVERTED TROUGH...SHOWERS MAY BE IN PLAY ALL NIGHT THOUGH NOT
NECESSARILY FROM FULL FLEDGED THUNDERSTORMS. EXPECT AN ACTIVE
PERIOD THE REST OF THIS AFTERNOON AND TONIGHT BUT ANTICIPATE
FLOODING TO BE LOCALIZED ENOUGH AND SHORT LIVED ENOUGH TO HOLD OFF
ON A FLASH FLOOD WATCH AT THIS TIME.

ON MONDAY...DEEP MOISTURE WILL BE IN PLACE OVER SOUTHWEST ARIZONA
AND SOUTHEAST CALIFORNIA. THIS COMBINED WITH LINGERING EFFECTS OF
THE INVERTED TROUGH WILL LEAD TO BEST POPS OVER THIS AREA BUT WITH
CLOUDINESS AND/OR SOME RAIN COOLED BOUNDARY LAYERS...THINKING STORM
POTENTIAL WILL NOT BE DRAMATIC...ESPECIALLY OVER SOUTH-CENTRAL
ARIZONA. HOWEVER...A FOLLOW ON INVERTED SHORT WAVE TROUGH ON THE
NORTHERN PERIPHERY OF THE MAIN INVERTED TROUGH...COULD MAKE THINGS
INTERESTING. GFS AND ECMWF DIFFER IN THE MOISTURE FIELDS BY TUESDAY
WITH GFS CONSIDERABLY DRIER...ESPECIALLY OVER OUR WESTERN AREAS.
TAKING A BLENDED APPROACH...AND WITH WHAT REMAINS OF THE SHORT
WAVE...KEPT POPS GOING BUT WITH CONSERVATIVE NUMBERS. ANTICIPATE
HIGH TEMPS TO BE AT LEAST A FEW DEGREES BELOW NORMAL MONDAY WITH
SLIGHT WARMING TUESDAY.

WEDNESDAY THROUGH SUNDAY...MODELS CONTINUE TO SHOW A RIDGE CENTERED
TO THE EAST OVER TEXAS THE REST OF THE WEEK. MEANWHILE...THE MAIN
INVERTED TROUGH IS ADVERTISED TO TRACK NORTHWARD ACROSS BAJA AND
THEN INTO WESTERN ARIZONA AND SOUTHEAST CALIFORNIA BY THE END OF THE
WEEK. HELD ON TO THE POPS ACROSS THE FORECAST AREA FOR WEDNESDAY
FOLLOWED BY A DECLINE IN POPS FROM WEST TO EAST...LINGERING OVER
SOUTH-CENTRAL ARIZONA. THIS TREND IS FAVORED CLIMATOLOGICALLY AND BY
THE GFS. ANTICIPATE HIGH TEMPS CLIMBING TO NEAR NORMAL DURING THE
LATTER HALF OF THE WEEK.

&&

.AVIATION...
SOUTH CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...

THROUGH 07Z MON...THUNDERSTORMS DEVELOPING IN THE GREATER PHOENIX
AREA THROUGH 07Z. SCATTERED SHOWERS ALONG WITH TSTM OUTFLOW GUSTY
WINDS WILL CREATE AREAS OF BKN CLDS BASED NEAR 7 THSD MSL. TSTMS
WINDS COULD POTENTIALLY GUSTS TO 40 KTS AND VSBY 3 MILES IN HEAVY
RAIN.  BETWEEN 07Z MON AND 16Z MON...BKN CLDS 9-12 THSD MSL...WITH
ISOLATE SHWRS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND
KBLH...

THROUGH 10Z MON...SCT TO BKN CLDS BASED NEAR 10 THSD. ISOLATED
SHOWERS AND THUNDERSTORMS. SOUTH WIND 10 TO 15 KTS...STRONGER NEAR
SHOWERS AND THUNDERSTORMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
THE MONSOON HIGH WILL REMAIN NEARLY STATIONARY THROUGH THE
WEEK...GENERALLY EAST OF THE REGION ACROSS NM/TX. THIS WILL RESULT
IN A PERSISTENT SOUTH/SOUTHEASTERLY FLOW AND MOISTURE SUFFICIENT FOR
AT LEAST ISOLATED SHOWERS/THUNDERSTORMS EACH DAY...PARTICULARLY
ACROSS SOUTH-CENTRAL AZ. MOISTURE IS EXPECTED TO THIN OUT SOMEWHAT
ACROSS SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA BY THE MIDDLE OF
THE WEEK...PRETTY MUCH ELIMINATING ANY THREAT FOR THUNDERSTORMS.
MINIMUM RELATIVE HUMIDITY WILL FALL INTO THE 15 TO 20 PERCENT RANGE
OVER MUCH OF THE LOWER DESERTS WEST OF PHOENIX BY THE WEEKEND AS
MOISTURE THINS OUT. WINDS WILL GENERALLY REMAIN LIGHT...EXCEPT IN
THE VICINITY OF THUNDERSTORMS. TEMPERATURES WILL BE BELOW NORMAL
THROUGH MIDWEEK AND THEN CLOSER TO NORMAL LATER IN THE WEEK.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...AJ
AVIATION...HV
FIRE WEATHER...CB
Hazardous weather outlook, Jul 29, 5:01 AM MST, 11 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
501 AM MST SUN JUL 29 2012

AZZ024-301215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
501 AM MST SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STORM CHANCES WILL PERSIST THROUGH TUESDAY...BEFORE SLOWLY TRENDING
DOWNWARD BY THE END OF THE WEEK. ANY STORMS THAT DEVELOP WILL HAVE
THE POTENTIAL TO PRODUCE FREQUENT LIGHTNING...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY LOCALLY BE NEEDED LATE THIS AFTERNOON.

AZZ022-023-027-028-301215-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
501 AM MST SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING. THUNDERSTORMS MAY PRODUCE FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

STORM CHANCES WILL PERSIST THROUGH TUESDAY...BECOMING LESS LIKELY
INTO THE END OF THE WEEK. ANY STORMS WILL HAVE THE CAPABILITY OF
PRODUCING FREQUENT LIGHTNING...STRONG WINDS AND LOCALLY HEAVY RAIN.
FLOODING POTENTIAL WILL BE LESS LIKELY ON TUESDAY VERSUS MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LOCALLY LATE THIS AFTERNOON AND
EVENING.

AZZ020-021-025-026-CAZ031-301215-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-
501 AM MST SUN JUL 29 2012 /501 AM PDT SUN JUL 29 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORM CHANCES WILL INCREASE LATE THIS AFTERNOON AND
EVENING...WITH THE POTENTIAL FOR FREQUENT LIGHTNING...GUSTY
WINDS...AND BRIEF HEAVY RAINFALL WITH LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL CONTINUE THROUGH TUESDAY...BEFORE GRADUALLY
DECREASING BY THE END OF THE WEEK. ANY STORMS WILL HAVE THE
CAPABILITY OF PRODUCING STRONG WINDS AND LOCALLY HEAVY RAIN. STORMS
WITH A GREATER FLOODING POTENTIAL ARE MORE LIKELY TO OCCUR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY LOCALLY BE NEEDED.

CAZ030-032-033-301215-
JOSHUA TREE NATIONAL PARK-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
501 AM PDT SUN JUL 29 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS PARTS OF SOUTHEAST
CALIFORNIA. ANY STORMS THAT MOVE INTO THE OUTLOOK AREA WILL CARRY THE
THREAT OF FREQUENT LIGHTNING...GUSTY WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES WILL INCREASE ON MONDAY AND TUESDAY...BEFORE
GRADUALLY DECREASING BY LATER IN THE WEEK. ANY STORMS WILL HAVE THE
CAPABILITY OF PRODUCING FREQUENT LIGHTNING...STRONG WINDS AND
LOCALLY HEAVY RAIN. STORMS WITH FLOODING POTENTIAL ARE MOST LIKELY TO
OCCUR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY LOCALLY BE NEEDED ON MONDAY.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 29, 1:43 PM MST, 3 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
143 PM MST SUN JUL 29 2012

AZZ023-024-292130-
MARICOPA AZ-
143 PM MST SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 230 PM MST

AT 137 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR RIO VERDE...MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MCDOWELL MOUNTAIN PARK...
   CAMP CREEK...
   DESERT MOUNTAIN...
   CAREFREE...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3372 11198 3398 11184 3383 11147 3362 11155
TIME...MOT...LOC 2042Z 104DEG 17KT 3376 11163

CB
Special weather statement, Jul 29, 2:28 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
228 PM MST SUN JUL 29 2012

AZZ022>024-292200-
MARICOPA AZ-
228 PM MST SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 300 PM MST

AT 227 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 4 MILES NORTHWEST OF FOUNTAIN HILLS...MOVING
WEST AT 15 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   SCOTTSDALE...
   DOWNTOWN SCOTTSDALE...
   DESERT RIDGE MARKETPLACE AND  DOWNTOWN SCOTTSDALE...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR
FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3351 11214 3383 11208 3373 11166 3348 11169
TIME...MOT...LOC 2128Z 097DEG 11KT 3365 11179

WOODALL
Local storm report, Jul 29, 3:47 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
347 PM MST SUN JUL 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0339 PM     TSTM WND GST     2 ESE SAN TAN MOUNTAIN  33.14N 111.62W
07/29/2012  M54 MPH          PINAL              AZ   TRAINED SPOTTER

&&

EVENT NUMBER PSR1200195

KINCAID
Special weather statement, Jul 29, 4:17 PM MST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
417 PM MST SUN JUL 29 2012

AZZ023-028-300000-
PINAL AZ-MARICOPA AZ-
417 PM MST SUN JUL 29 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 500 PM MST

AT 412 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED AN
OF STRONG THUNDERSTORMS NEAR QUEEN CREEK...CHANDLER HEIGHTS AND
HIGLEY...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   PHOENIX MESA GATEWAY AIRPORT AND SEVILLE...
   SUPERSTITION SPRINGS MALL...
   SAN TAN VILLAGE MALL...GILBERT AND TUMBLEWEED PARK...

SOME UNSECURED OBJECTS COULD BE BLOWN AROUND. SEEK SHELTER INDOORS
UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

LAT...LON 3319 11198 3336 11186 3349 11166 3340 11145
      3327 11126 3305 11172
TIME...MOT...LOC 2316Z 110DEG 8KT 3327 11162

MEYERS
Local storm report, Jul 29, 4:41 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
441 PM MST SUN JUL 29 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HEAVY RAIN       5 SSE MAGMA             33.06N 111.47W
07/29/2012  M0.50 INCH       PINAL              AZ   TRAINED SPOTTER

            .50 INCHES OF RAIN IN 17 MINUTES.

&&

EVENT NUMBER PSR1200196

KINCAID

The radar

The Phoenix radar (KIWA), 15 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Pinal

When
July 29, 4:45 PM MST to 6:30 PM MST
Where
Pinal County, 7.01 mi N of Magma
Reported by
Trained Spotter
Coordinates
33.230, -111.520

Scattered thunderstorms developed across the deserts of south central Arizona, including the greater Phoenix area, during the afternoon hours on July 29th. Some of the heaviest rainfall occurred in the southeast valley communities, and the excessive rain led to episodes of urban flooding as well as flash flooding. At 445 pm a trained weather spotter 5 miles northeast of San Tan Valley reported 0.85 inches of rain within 40 minutes. At about the same time a spotter 5 miles southeast of Magma reported one half inch of rain within 17 minutes. The heavy rain led to flash flooding; at 5 pm a flash flood warning was issued for southeast portions of the greater Phoenix area.

Flash Flood, Pinal

When
July 29, 5:00 PM MST to 8:30 PM MST
Where
Pinal County, 3.98 mi NE of Bapchule to 3.77 mi NNE of Blackwater
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
33.141, -111.602

Strong thunderstorms developed across the southeast portions of the greater Phoenix metropolitan area during the afternoon hours on July 29th. Due to the very humid and unstable nature of the airmass, the storms were able to produce locally heavy rainfall with rates in excess of 2 inches per hour. The rains led to flash flooding; at about 5 pm a Flash Flood Warning was issued for the southeast valley including the community of San Tan Valley. According to the Pinal County Fire Department/Rescue, at 620 pm a 2 year boy died after he was swept down a flooded wash that ran behind his San Tan Valley home. A citizen on an ATV found the child and brought him to emergency crews, who performed CPR on the boy before taking him to Banner Ironwood Hospital. He died later that evening.

Flash Flood, Pinal

When
July 29, 5:05 PM MST to 8:30 PM MST
Where
Pinal County, 3.26 mi NNE of Bapchule to 5.44 mi ENE of Bapchule
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.140, -111.620

Scattered thunderstorms developed across southeastern portions of the greater Phoenix area, including the community of San Tan Valley, during the afternoon hours on July 29th. The storms produced locally heavy rainfall with rain rates in excess of 1.5 inches per hour. The heavy rain led to episodes of both urban flooding and flash flooding. According to a trained spotter located 2 miles southeast of San Tan Mountain, a number of roads in the area were closed at 5 pm due to flash flooding. A Flash Flood Warning was issued for a number of southeast valley communities at 5 pm. Additionally, at 541 pm there was a report by Arizona Department of Transportation about road closures at Riggs Road and Interstate 10, and Riggs at Highway 347 due to flooding. At about 5 pm it was reported that the Hunt Highway was impassable at Gary. No injuries were reported due to the reported flash flooding.

Flash Flood, Maricopa

When
July 29, 8:00 PM MST to 11:00 PM MST
Where
Maricopa County, 0.53 mi SSE of Sil Murk to 0.95 mi SSE of Sil Murk
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
32.973, -112.725

Scattered thunderstorms developed across southwestern Maricopa county during the evening hours on July 29th, and produced locally heavy rain in the area around Gila Bend. Radar indicated that rainfall rates were well in excess of 1 inch per hour, and the heavy rain prompted the issuance of an Urban and Small Stream Flood Advisory for the Gila Bend area at 807 pm. According to the Gila Bend Fire Department, at 1020 pm, a swift water rescue was needed when 5 children became stuck in the middle of a flooded wash at 307th Avenue and Watermelon Road. The report was obtained via a Twitter feed.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Pinal2012-07-292MaleOutside/Open AreasDirect

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390877, 392277, 390891, 392284.